Hail, Montgomery
- When
- April 28, 4:45 PM EST to 4:49 PM EST
- Where
- Montgomery County, 0.64 mi ENE of Dayton
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.754, -84.169
Scattered strong to severe thunderstorms moved across the Miami Valley and central Ohio during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered strong to severe thunderstorms moved across the Miami Valley and central Ohio during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 3:43 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 443 PM EDT MON APR 28 2008 .SYNOPSIS... SURFACE TROUGH AND AN ASSOCIATED UPPER LEVEL DISTURBANCE WILL AFFECT THE FORECAST AREA THROUGH TONIGHT. HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST...PROVIDING DRY CONDITIONS INTO THURSDAY. A SLOW MOVING LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE WEST...BRINGING A RETURN THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA FOR LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AREA OF PRECIPITATION...ASSOCIATED WITH CLEARLY DEFINED ZONE OF SIGNIFICANT BOUNDARY LAYER FORCING...CONTINUES TO MOVE TOWARD THE ILN FORECAST AREA FROM THE WEST. SOME EMBEDDED AREAS OF MODERATE RAINFALL NOTED IN WSR-88D IMAGERY OVER EAST-CENTRAL IN. EXPECT THIS AREA OF PRECIP TO CONTINUE ITS EASTWARD PROGRESSION... SUPPORTED BY PERSISTENT BOUNDARY LAYER FORCING. LATEST RUC MODEL CONTINUES TO TREND TOWARD THE BOUNDARY LAYER BECOMING A BIT MORE UNSTABLE BETWEEN THE PERIOD 21Z-03Z...WITH INSTABILITY APPROACHING 200-350 J/KG. SO THERE WILL BE THE POTENTIAL FOR SOME THUNDERSTORMS WITH THIS AREA OF PRECIP. GIVEN THIS INSTABILITY IS REALIZED...WITH WBZ SET TO AROUND 4 KFT AGL...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL WITH SOME POSSIBLY REACHING SEVERE LIMITS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... THE THREAT FOR EMBEDDED THUNDERSTORMS WITHIN THIS AREA OF APPROACHING PRECIP WILL CONTINUE THROUGH ABOUT 00Z- 02Z TUESDAY...DIMINISHING WITH TIME GIVEN THE ABSENCE OF DIURNAL HEATING. AS THE LOW PRESSURE TROUGH SLIDES SLOWLY SOUTH THROUGH THE AREA ON EARLY TUESDAY...EXPECT CHANCE POPS TO DIMINISH. AS DVV BEGINS TO DOMINATE AS THE MID-LEVEL TROUGH PUSHES EAST OF THE AREA...EXPECT A CONTINUED DRYING OUT OF THE ATMOSPHERE. SURFACE HIGH PRESSURE WILL MOVE IN FROM THE WNW...ALLOWING WINDS TO DROP OFF AND COLDER TEMPERATURES TO SETTLE IN. WITH SKIES CLEARING OUT AND LIGHT WINDS THE POTENTIAL FOR FROST/FREEZE WILL EXIST TUESDAY NIGHT. WILL CONTINUE TO HIGHLIGHT MENTION OF FROST/FREEZE IN HWO. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... DRY PLEASANT WEATHER IS EXPECTED WED AS SFC HI PRES DRIFTS OFF TO EAST OF REGION. RETURN SRLY FLO WILL DVLP WED AFTN/NIGHT WITH LO LVL WAA COMMENCING ON BACK SIDE OF THE SFC HI. TEMPS WILL BE WARMER ON WED THAN TUES...BUT REMAIN SLIGHTLY BELOW NORMAL. DEEP SFC LO WILL DROP INTO THE CNTRL PLAINS WED NIGHT WITH A WARM FRONT EXTNDG EAST FROM THE LOW INTO THE OH VLY. HAVE LEANED TOWARDS 12Z OP GFS/GFS ENSEMBLE SOLN OF WARM FRONT SHIFTING NORTH ACRS FCST AREA WED NIGHT. WITH A GOOD AMOUNT OF DRY AIR THRU THE BNDRY LYR...AM NOT ANTICIPATING ANY PCPN AS WARM FRONT LIFTS NORTH. STRONGER LO LVL WAA IN WARM SECTOR ON THURS WITH MID LVL RIDGE EXPANDING NORTH TO ENCOMPASS REGION. THIS WILL BRING MUCH WARMER TEMPS BACK INTO THE OH VLY...WITH THURS AFTN HIGHS RETURNING INTO THE M/U70S. MODEL GUIDANCE RELATIVELY INCONSISTENT IN HANDLING OF AFOREMENTIONED SFC LO AS IT LIFTS NORTHEAST ACRS CNTRL PLAINS AND OCCLUDES BY FRI. APPEARS WARM FRONT WILL STAY NORTH OF REGION ACRS LWR GRT LKS AS MID LVL RIDGE REMAIN ANCHORED ACRS OH VLY. PCPN CHANCES WILL BEGIN TO INCREASE LATE THURS NIGHT AND PARTICULARLY FRI AS 850 LLJ MOVES ACRS OH VLY AND ALLOWS MOIST GULF AIR TO ADVECT NORTH INTO REGION. EARLIER GFS RUNS WERE BRINGING OCCLUDED FRNTL BNDRY INTO REGION FRI AFTN/EVNG AND WITH AMPLE AMTS OF INSTABILITY AND FORCING WERE STRONGLY SUGGESTIVE OF POTENTIAL FOR SVR STORMS. 12Z GFS HAS SLOWED DOWN EASTWARD PROGRESSION TO FRNTL BNDRY AND FOCUSED SFC LO OCCLUSION FURTHER WEST ACRS IOWA. THIS SOLN HAS COME INTO LINE WITH ECMWF AND CANADIAN SOLNS. RESULT IS A DIMINISHED SVR WX THREAT AS MAIN PCPN BAND ALONG FRNTL BNDRY TO HOLD OFF UNTIL FRI NIGHT AND INTO SAT WITH BETTER BL SHEAR AND MID/UPR LVL FORCING REMAINING TO WEST OF REGION. SFC LO WILL WEAKEN AND TRACK INTO THE GRT LKS SAT...BRINGING OCCLUDED FRNTL BNDRY THRU FCST AREA. WILL MAINTAIN 50 POPS ACRS FCST AREA FRI NIGHT THRU FIRST HALF OF SAT. WITH SUCH DISAGREEMENT BTWN MODEL SOLNS...FROPA TIMING AND STRENGTH ACRS REGION IS LIKELY TO OSCILLATE TO SOME DEGREE OVER THE NEXT FEW DAYS BEFORE A MORE CONSENSUS SOLN IS REACHED. WHILE THERE WILL LIKELY BE A PERIOD OF DRY WX BEHIND FROPA SAT NIGHT...HAVE HELD ONTO LO CHC POPS WITH UPR LO AND ASSOCD SFC TROF TRACKING THRU GRT LKS. BETTER PCPN CHANCES EXIST SUN WITH DIURNAL HEATING PROVIDING WEAK INSTABILITY INVOF SFC TROF. SFC HI PRES THEN BUILDS INTO THE REGION SUN NIGHT AND MON AS UPR LO DEPARTS OFF TO THE NORTHEAST. TEMPS ON FRI WILL REMAIN IN THE 70S WITH SRLY FLO AHEAD OF OCCLUDED BNDRY. MODELS DIFFER ON AMOUNT OF COOLER AIR BEHIND FROPA FOR THE WEEKEND LARGELY DUE TO THE DISCREPANCIES WRT STRENGTH AND TRACK/LOCATION OF DEPARTING UPR LO ACRS GRT LKS. DUE TO THE UNCERTAINTY AND WITH MID LVL HGTS LOWERING INVOF UPR LO...HAVE KEPT TEMPS SAT-MON SIMILAR TO PREV FCST...WITH HIGHS MAINLY IN THE 60S AND LOWS IN THE 40S. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... UPPER LOW IS DIGGING SOUTHWARD ACROSS THE GREAT LAKES THIS AFTERNOON WITH AN EMBEDDED SHORTWAVE PUSHING INTO INDIANA. AHEAD OF THIS FEATURE...SCATTERED TO NUMEROUS SHOWERS HAVE DEVELOPED ACROSS MUCH OF THE AREA IN A DESTABILIZING AIRMASS. A MORE CONCENTRATED LINE OF SHOWERS AND STORMS HAS DEVELOPED ALONG A LINE OF LOW LEVEL CONVERGENCE ACROSS INDIANA. WHILE A BRIEF SHOWER IS POSSIBLE AT ANY TERMINAL AT ANY TIME THIS AFTERNOON...THE BEST CHANCE FOR PROLONGED PRECIP WILL BE WITH THIS LINE AS IT PUSHES INTO OHIO LATE THIS AFTERNOON AND EARLY EVE. HANDLED THIS WITH A TEMPO GROUP...ADDING CB SINCE THUNDER WILL BE POSSIBLE WITH THIS LINE. CONVERGENCE ZONE ROTATES AND LINGERS ACROSS CENTRAL OHIO TOWARD MIDNIGHT...SO KEPT TEMPO SHRA GOING THROUGH 05Z HERE. EXPECT MVFR CIGS TO DEVELOP AFTER PRECIP CLEARS THE AREA OVERNIGHT...THEN SCATTER OUT AFTER BY LATE TUESDAY MORNING. OUTLOOK...SHOWERS AND THUNDERSTORMS WITH MVFR CIGS/VSBYS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JTD NEAR TERM...JTD SHORT TERM...JTD LONG TERM...RYAN AVIATION...HAWBLITZEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 528 PM EDT MON APR 28 2008 KYZ092-093-096>099-OHZ026-034-035-042>045-051>054-060>063-070>072- 077>080-292130- KENTON-CAMPBELL-PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER- AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-MADISON- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON- CLERMONT-BROWN-HIGHLAND- 528 PM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE OHIO VALLEY THIS EVENING. THIS SYSTEM WILL RESULT IN RAIN SHOWERS AND SCATTERED THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND THIS EVENING...AND POSSIBLY EXTENDING INTO THE EARLY OVERNIGHT PERIOD. THE MAIN THREAT WITH THIS ACTIVITY WILL BE THE POSSIBILITY OF SMALL HAIL...THOUGH A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TEMPERATURES ARE FORECAST TO DROP INTO THE LOWER TO MIDDLE 30S TUESDAY NIGHT. THIS MAY RESULT IN AREAS OF FROST...ESPECIALLY ALONG AND NORTH OF THE OHIO RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073>075-080-KYZ089>091-094-095-100-OHZ046-055-056- 064-065-073-074-081-082-088-292130- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-OWEN-GRANT-LEWIS-DELAWARE- FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE- SCIOTO- 528 PM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TONIGHT AN UPPER LEVEL TROUGH WILL SETTLE ACROSS THE OHIO VALLEY THIS EVENING. THIS SYSTEM WILL RESULT IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT WITH THIS ACTIVITY WILL BE THE POSSIBILITY OF SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TEMPERATURES ARE FORECAST TO DROP INTO THE LOWER TO MIDDLE 30S TUESDAY NIGHT. THIS MAY RESULT IN AREAS OF FROST...ESPECIALLY ALONG AND NORTH OF THE OHIO RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell to two inches deep along Interstate 70 in southeast Licking County, causing numerous slick spots and vehicle accidents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95470, 95472.